Identifying the Symptoms of Ricin Poisoning
Medical Author: Melissa Conrad Stöppler, MD
Medical Editor: William C. Shiel Jr., MD, FACP, FACR
Concern about the use of the toxin ricin as a terrorist weapon have surfaced following media reports of isolated findings and poisonings related to this substance. Ricin is a naturally occurring toxin that is found in castor beans. Ricin poisoning may occur from chewing and swallowing castor beans, and the toxic substance can also be obtained the waste material that remains after processing castor beans to produce castor oil.
Ricin can take many forms: It can be a powder, a mist, a pill or pellet, and can be dissolved in water and other liquids. This means that a person can contract ricin poisoning via inhalation or ingestion; the initial symptoms of ricin poisoning depend upon both the degree and route of exposure. Accidental exposure to ricin unrelated to the ingestion of castor beans would be extremely unlikely to occur.
If ricin is inhaled, symptoms typically begin within eight hours of exposure and include difficulty breathing, fever, cough, nausea, sweating, and a feeling of tightness in the chest. The skin may turn blue due to the decreased oxygenation of blood resulting from fluid buildup (edema) in the lungs. Low blood pressureand respiratory failure may ultimately occur.